Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 341, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 13, 2002, 12:06 AM CDT for Cowley County, Kansas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 12:06 AM CDT (05:06 UTC)
- Expired
- Aug 13, 2002, 1:30 AM CDT
- In force
- 84 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3086 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
635 WUUS53 KICT 130506 SVRICT KSC035-130630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1206 AM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN KANSAS * UNTIL 130 AM CDT. * AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF UDALL TO 4 MILES EAST OF SOUTH HAVEN...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF DOWNTOWN WICHITA TO 16 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR WINFIELD AROUND 1230 AM CDT... NEAR ARKANSAS CITY AROUND 1240 AM CDT... NEAR ATLANTA AROUND 1245 AM CDT... NEAR BURDEN AROUND 1255 AM CDT... NEAR DEXTER AROUND 110 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 130 AM CDT. LAT...LON 3747 9712 3701 9712 3701 9653 3746 9652 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:10 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 12, 10:10 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT MON AUG 12 2002 PREVIOUS FORECAST IS IN GREAT SHAPE AND WILL CONTINUE THE FLOOD WATCH. HAVE OPTED TO INCREASE POPS TO DEFINITE ACROSS MUCH OF THE REGION AS ALL MODELS INDICATE WIDESPREAD HEAVY RAIN. UPDATED ISC GRIDS AND TEXT PRODUCTS ALREADY ISSUED. .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| Aug 12, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Aug 12, 8:22 PM CDT | Flash Flood Warning | ICT | Rice | 6 hr |
| Aug 12, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 12, 8:48 PM CDT | Tornado Warning | ICT | Rice | 27 min |
| Aug 12, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Aug 12, 9:10 PM CDT | Tornado Warning | ICT | Rice | 35 min |
| Aug 12, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Aug 12, 9:31 PM CDT | Tornado Warning | ICT | Reno | 59 min |
| Aug 12, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 12, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 84 min |
| Aug 12, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 33 min |
| Aug 12, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Aug 12, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 83 min |
| Aug 12, 11:46 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Aug 12, 11:49 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Aug 13, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Aug 13, 12:50 AM CDT | Flash Flood Warning | ICT | Ellsworth, Rice | 6 hr |
| Aug 13, 1:48 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Aug 13, 6:54 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| Aug 13, 7:56 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.